North Carolina, 2004

Flash Flood in North Carolina, July 8, 2004

July 8, 2004 · NWS AKQ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 8, 2:10 PM EST, 5 hours 35 minutes earlier.

Area forecast discussion, Jul 8, 2:10 PM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
310 PM EDT THU JUL 8 2004

.SYNOPSIS...SFC WSHFT BNDRY KICKING OFF CURRENT CNVCTN...AND SFC DEW
PTS DRY OUT A LTL BHND THE WSHFT TO NW.  UPR IMPULSE TRACKING INTO
SE CANADA WL CONT TO BRING UPR ENERGY AND UPR JET SEGMENT ACROSS NRN
AREAS.  DEEP DRYING SEEN TRACKING INTO OUR REGION IN WTR VPR PIX.

&&

.SHORT TERM...SFC BNDRY VRY SLOW TO SINK THRU THE AREA...AND GDNC
SUGG WSHFT BNDRY WL BE OVR OUR SRN AREAS TMRW.  DEEP DRYING WL LIMIT
RAIN CHCS TMRW AND SATURDAY...BUT ISOLD TSTMS WL HV TO BE EVALUATED
DAY BY DAY.  SOME AREAS WL SEE ISOLD TSTMS EACH AFTN/EVE...BUT
COVERAGE AND SPECIFIC AREAS OF THREAT TOO DIFFUSE TO PUT RAIN CHCS
IN ATTM.

&&

.LONG TERM...LOTS OF DISAGREEMENTS IN ALL SOURCES OF GDNC IN TERMS OF
TIMING AND STRENGTH OF UPR IMPULSES THRU THE WEEKEND AND INTO NXT
WK...BUT AS +PNA REESTABLISHES ITSELF BY THE MDL OF NXT WK AND MEAN
ERN U.S. UPR TROF AXIS TRIES TO RETROGRADE GRDLY TO THE W OF THE
REGION...GNRLY ABV CLIMO POPS AND TYPICAL NR CLIMO SUMMERTIME TEMPS.
ABV CLIMO POPS ALSO SUPPORTED BY MEAN STEERING FLO FROM MIDWEST AND
OH VALLEY FROM W AND NW...WHCH WL ALLOW PSBL MCS ACTVTY TO CROSS
MTNS...ONCE LLJ SEGMENTS CAN SUSTAIN CNVCTN.  NO REAL LLJ SEGMENTS
FCSTD TO TRACK TWD OUR REGION UNTIL NXT WK...BUT THAT IS SUBJECT TO
CHG SINCE GDNC DOES NOT FCST CNVCTN WELL BEYOND 12-24 HR FCST.

&&

.AVIATION...VFR OUTSIDE OF TSTMS...WHERE IFR CONDS XPCTD.  SOME
PTCHY FOG EARLY MORNING CREATING MVFR/IFR.

&&

.MARINE...CONDS REMAIN BELOW SCA INTO XTND...AS SFC/UPR FEATURES
QUITE WK...WTH WK PRES GRADS.  GUSTY AND CHOPPY CONDS IN AND ARND
TSTMS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   64  87  64  85 /  30  10  10  10
OXB   68  87  67  82 /  30  10  10  10
WAL   67  87  67  86 /  30  10  10  10
FVX   67  91  68  88 /  10  10  10  10
RIC   68  90  69  88 /  10  10  10  10
PTB   69  91  69  90 /  10  10  10  10
AKQ   69  91  70  90 /  30  10  10  10
PHF   71  91  71  89 /  30  10  10  10
ORF   74  90  73  88 /  30  10  10  10
ECG   73  91  72  90 /  30  10  10  10

NS
Hazardous weather outlook, Jul 8, 4:30 AM EST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT THU JUL 08 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-090900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT THU JUL 08 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT LATER
TODAY. A FEW OF THESE STORMS MAY BECOME SEVERE AND PRODUCE LARGE
HAIL AND DAMMAGING WINDS. SEE SPSAKQ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

FORECASTER ID
44

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 8, 4:44 PM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
544 PM EDT THU JUL 8 2004

NCZ014-VAZ092-093-096-082230-
GATES NC-ISLE OF WIGHT VA-SOUTHAMPTON VA-SUFFOLK VA-
544 PM EDT THU JUL 8 2004

...STRONG THUNDERSTORM MOVING THROUGH WESTERN TIDEWATER VIRGINIA...

AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 6 MILES NORTH OF FRANKLIN TO 11 MILES SOUTH
OF HOLLAND...OR FROM 6 MILES NORTH OF FRANKLIN TO 10 MILES NORTHWEST
OF GATESVILLE...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR HOLLAND AROUND 600 PM...WINDSOR AROUND 615 PM...AND
DOWNTOWN SUFFOLK AROUND 630 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF UP
TO ONE INCH PER HOUR COULD CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
Special weather statement, Jul 8, 5:12 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
612 PM EDT THU JUL 8 2004

NCZ016-017-102-082245-
CAMDEN NC-EASTERN CURRITUCK NC-WESTERN CURRITUCK NC-
612 PM EDT THU JUL 8 2004

...STRONG THUNDERSTORMS MOVING INTO CURRITUCK COUNTY...

AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 13 MILES SOUTH OF
CURRITUCK...OR ABOUT 8 MILES NORTHEAST OF WEEKSVILLE...MOVING
NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
INDIANTOWN AT 620 PM EDT...COINJOCK...AND...AYDLETT AT 635 PM
EDT...BARCO...AND...WATERLILY AT 640 PM EDT. OTHER LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE KNOTTS ISLAND...OLD TRAP...SHILOH AND
WHITEHALL SHORES.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT
DANGEROUS LIGHTNING AND RAINFALL RATES OF 1 TO 1 1/2 PER INCHES PER
HOUR...WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.

25
Special weather statement, Jul 8, 5:16 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
616 PM EDT THU JUL 8 2004

MDZ021-082300-
DORCHESTER MD-
616 PM EDT THU JUL 8 2004

...THUNDERSTORMS MOVING INTO EXTREME NORTHERN DORCHESTER COUNTY...

AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER OF THUNDERSTORMS 9 MILES WEST OF CAMBRIDGE...MOVING
EAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR CAMBRIDGE AT 625 PM
EDT...EAST NEW MARKET...AND...SECRETARY AT 655 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE HURLOCK AND VIENNA.

WIND GUSTS TO 40 MPH...FREQUENT DANGEROUS LIGHTNING AND RAINFALL
RATES OF 1 TO 1/2 INCHES ARE POSSIBLE IN THE PATH OF THESE STORMS.
HEAVY RAIN MAY RESULT IN PONDING OF WATER ON ROADWAYS...AND IN LOW
LYING AND POOR DRAINAGE AREAS.

25
Special weather statement, Jul 8, 5:26 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
626 PM EDT THU JUL 8 2004

NCZ012>014-VAZ096-097-082315-
CHESAPEAKE VA-GATES NC-HERTFORD NC-NORTHAMPTON NC-SUFFOLK VA-
626 PM EDT THU JUL 8 2004

...STRONG THUNDERSTORMS MOVING ACROSS INTERIOR NORTHEAST NORTH
CAROLINA AND INTERIOR TIDEWATER VIRGINIA...

AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 9 MILES SOUTHEAST OF HOLLAND TO 10 MILES
SOUTHWEST OF RICH SQUARE...MOVING NORTHEAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...DOWNTOWN SUFFOLK AROUND 650 PM...DEEP
CREEK AROUND 700 PM...GREAT BRIDGE AROUND 705 PM...AND AHOSKIE
AROUND 710 PM. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
MURFREESBORO.

WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THESE STORMS. RAINFALL RATES OF ONE TO 1.5 INCHES PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

MALOIT
Special weather statement, Jul 8, 6:20 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
720 PM EDT THU JUL 8 2004

NCZ012>014-030-VAZ087-092-090000-
BERTIE NC-GATES NC-GREENSVILLE VA-HERTFORD NC-NORTHAMPTON
NC-SOUTHAMPTON VA-
720 PM EDT THU JUL 8 2004

...STRONG THUNDERSTORMS MOVING ACROSS INTERIOR NORTHEAST NORTH
CAROLINA...

AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 18 MILES WEST OF RICH SQUARE TO 7 MILES
WEST OF GARYSBURG...OR FROM 11 MILES SOUTH OF HALIFAX TO ROANOKE
RAPIDS...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...GARYSBURG AROUND 745 PM AND AULANDER AROUND 800 PM. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AHOSKIE...BOYKINS...
COURTLAND...DAHLIA...FRANKLIN...GATESVILLE AND MURFREESBORO.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF ONE
TO 1.5 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
Special weather statement, Jul 8, 7:06 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
806 PM EDT THU JUL 8 2004

NCZ012-013-030-090104-
BERTIE NC-HERTFORD NC-NORTHAMPTON NC-
806 PM EDT THU JUL 8 2004

...THUNDERSTORMS WITH VERY HEAVY RAIN TO CONTINUE OVER PORTIONS OF
INTERIOR NORTHEAST NORTH CAROLINA...

SEVERAL CLUSTERS OF THUNDERSTORMS...WITH VERY HEAVY RAIN...WILL
CONTINUE TO MOVE ACROSS AREAS OF INTERIOR NORTHEAST NORTH CAROLINA
THROUGH 900 PM.  THE PRIMARY THREAT AREA WILL BE FROM ACROSS THE
SOUTHERN HALF OF NORTHAMPTON COUNTY TO SOUTHERN HERTFORD AND THE
NORTHERN HALF OF BERTIE COUNTY.

RAINFALL RATES OF 1.5 TO 2.5 INCHES PER HOUR ARE POSSIBLE WITH THESE
STORMS...WHICH WILL RESULT IN SIGNIFICANT PONDING OF WATER ON
ROADWAYS...IN ROADSIDE DITCHES...AND IN LOW LYING AND POOR DRAINAGE
AREAS. MOTORISTS ARE URGED TO USE EXTREME CAUTION WHEN ENCOUNTERING
EXCESSIVE RAINFALL.  ADDITIONALLY...EXPECT FREQUENT DANGEROUS
LIGHTNING...AND POSSIBLE WIND GUSTS TO 40 MPH.

25

The radar

The Norfolk radar (KAKQ), 72 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Northampton

When
July 8, 7:45 PM EST to 8:15 PM EST
Where
Northampton County, Rich Square
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.418, -77.397 (the zone’s center; the record gives no point)

Street flooding and water in stores in town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413927.